Friday, August 19, 2011
Cancer Bitch - Coming Up Short
Have you ever gone out for a steak dinner only to be told that they'd run out? But you can substitute a hot dog.
Yeah, that was my reaction when I was told that I have to do another round of chemo, Oh, and there might be a shortage of the chemo drug. And, if I can't obtain it, here's a prescription for another drug that might work as well but has lots of side effects.
No one can say why there is a shortage. No one can say when it will end.
According to the New York Times, More than half the recent chemotherapy drug shortages have resulted because government or company inspectors found problems like microbial contamination that can be lethal on injection. Others have occurred because of capacity problems at drug plants or lack of interest because of low profits, according to the FDA.
Dr. Robert Mayer of the Dana-Farber Cancer Institute in Boston said, '"One could say that substituting Pepsi for Coca-Cola doesn't make a difference. Maybe it does and maybe it doesn't, but more often it might be substituting 7-UP for Coca-Cola, and that might make a difference."
My doctor gave me a prescription for a pill to substitute for the chemo drug, 5FU( fluorouracil). The side effects of the pill are pretty radical - blisters in your mouth and on your hands and feet.
Another example of letting the market place decide who lives or dies, rather than the so-called government death panels. Gee, who do I trust more with my life?
UPDATE - Johns Hopkins telephoned today (Aug 22) to let me know I would NOT be receiving 5FU because of the shortage. They do not know when the shortage will end. And, please let them know if the side effects from the replacement drug (Xeloda) make my life a living hell. Cheery-bye!
UPDATE #2 - (Aug 23) Chemo session ended just as earthquake hit. Steve and I were grinning at each other, "earthquake! Awesome!" Then saw staff running from the building freaking out. Tried to talk about paperwork with my nurse but she was too busy grabbing her purse to evacuate. People standing outside the hospital under a glass and metal atrium. NOT a good idea.
UPDATE #3 (Aug 24) Got the new meds and started today. Same thing - tired and nauseous. Sigh...
On a happier note, I saw my former nurse, Roz, while eating lunch in the cafeteria at Johns Hopkins last week. She looked happy to see me and blurted out, "you look good!" Not in that approving-sistah-to-middle-aged-sistah-kind of way, but in the startled "your still here?" sense. I took if for the compliment it was. I'm still grinning.